Alert archive / Connecticut / Special Weather Statements in 2020
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Oct 7, 2020, 6:13 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2020, 6:13 PM EDT (22:13 UTC)
- Expired
- Oct 7, 2020, 7:00 PM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WWUS81 KOKX 072213
SPSOKX
Special Weather Statement
National Weather Service New York NY
613 PM EDT Wed Oct 7 2020
CTZ005-006-010-072300-
Northern Fairfield-Northern New Haven-Southern New Haven-
613 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD AND
NEW HAVEN COUNTIES...
At 612 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Durham to near Shelton. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
New Haven, Meriden, Milford, Wallingford, Shelton, Guilford, Durham,
Newtown, Hamden, Cheshire, Branford, North Haven, Monroe, Seymour and
North Branford.
LAT...LON 4148 7274 4142 7274 4144 7267 4134 7261
4133 7261 4133 7260 4124 7255 4126 7259
4123 7276 4125 7278 4123 7290 4125 7292
4119 7301 4120 7304 4139 7321 4153 7275
TIME...MOT...LOC 2212Z 305DEG 33KT 4146 7269 4131 7314
$$
DJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Oct 7, 4:13 PM EDT, 2 hours earlier.
Area forecast discussion, Oct 7, 4:13 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service New York NY
413 PM EDT Wed Oct 7 2020
.SYNOPSIS...
A cold front moves through the area this evening with high pressure
building into the area through Thursday. High pressure off the
Mid-Atlantic coast exits off shore Friday as a broad low
pressure system enters northern New York over the weekend. Late
in the weekend a broad low once the remnants of Hurricane Delta
enters the Tri-state area.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A vigorous shortwave trough moving through northern New York State
and New England is forcing a surface low pressure system to deepen
over southeastern Canada. A strong cold front associated with the
surface low pressure is moving through the region this evening.
Ahead of this cold front is a line of showers with an isolated
chance of an embedded thunderstorm through the evening.
Winds will pick up along and behind the cold front as the flow
shifts from SW to W and NW. Enhanced mixing by way of strong
cold air advection may bring gusts to the surface upwards of 40
or 50 mph through this evening, gradually tapering off into the
overnight. Temperatures and dewpoints will drop tonight behind
the cold front as well, with lows in the 40s inland and 50s
along the coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Behind the cold front, NVA aloft allows for rising heights with
a surface high pressure moving into the area from the west.
Skies will remain mostly clear Thursday, though a relatively
tight pressure gradient between the approaching high and the
departing deepening low will allow for breezy conditions,
especially during the daytime hours, with the potential for
gusts upwards of 30 mph. Winds will remain out of the NW
allowing for continued CAA into the area. As such, high
temperatures will only be in the low to middle 60s.
High pressure becomes more dominant over the area as the pressure
gradient relaxes a bit overnight Thursday. Winds should drop off
into the overnight hours and with mostly clear skies and dry
conditions, radiational cooling will be favorable, especially in
areas away from the coastline where winds can become calm.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A dry Friday is in the forecast as a high pressure system over the
Mid-Atlantic shifts east into ocean. Despite the clear skies the
cool ambient air keeps temperatures in the mid 60s. Light west winds
become southwesterly by the evening owing to a broad low pressure
system entering Quebec. It is this low and upper level trough which
brings moisture back into the area. Trailing cold front from the low
is likely to stall over the Lower Hudson Valley late Saturday. With
PWATs only around 1.2 inches rain chances are minimal for the day.
Late in the weekend and into Monday the remnants of Hurricane Delta
are absorbed into a shortwave trough over northern Alabama. As the
system lifts northeast the aforementioned stalled front shifts north
as a warm front. PWATs increase to around 1.75 inches late Sunday
and isentropic showers become possible in the evening. If current
model trends hold moderate rainfall all day Monday could result in 1
to 2 inches of rainfall possible. These initial showers linger into
Tuesday. A Deep longwave trough and decaying frontal boundary reach
New York late Tuesday into the middle of next week. This could
increase the threat of flooding rain for southern New York and the
surrounding areas as the trough will still be pulling from tropical
moisture. Main hazard of concern is nuisance flooding possible mid
week next week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Deepening low pressure over eastern Canada will send a cold
front through the area late this afternoon into early this
evening. High pressure slowly builds in from the west on
Thursday.
VFR. Winds will strengthen and veer to the W the next couple of
hours and then gradually to the NW tonight, with speeds of
15-20 kt with gusts 35-40 kt through early evening. The winds
gradually weaken overnight as winds back to the NW. NW winds
10-15 kt with gusts 20-25 kt expected Thursday.
A few showers are possible into early evening with the higher
probability across the Lower Hudson Valley and southern
Connecticut. An isolated thunderstorm cannot be ruled out.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of cold front/wind shift to the W-NW may be off by an
hour. A few higher gusts of 40-45 kt are possible for a couple
of hours after the cold frontal passage.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon...VFR. NW gusts 20-25 kt.
.Friday...VFR.
.Saturday...VFR. W-SW gusts 20-25 kt.
.Sunday into Monday...Mainly VFR, slight chance of a shower.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
A gale warning is in effect for all waters with gusts upwards
of 40 kt possible through early Thursday morning. Seas on the
ocean waters will remain elevated through Thursday before
dropping below SCA thresholds late Thursday.
Southwest winds Friday increase to around 15-20 kts with gusts
up to 30kts possible over the ocean as a frontal boundary nears
the marine zones Saturday. Seas increase to 5-6 feet over the
ocean waters. As such a Small Craft Advisory may be needed
Saturday. Winds shift late this weekend out of the north then
northeast ahead of an approaching low from the west. Still
expected to remain below SCA criteria through most of Sunday.
Then seas increase to 5-6 feet to begin next week as persistent
east winds induce higher waves.
&&
.HYDROLOGY...
Multi-day rain even beginning late Sunday into mid week next week
from the remnants of Delta could produce nuisance flooding. QPF
totals between 1 to 2 inches with isolated higher amounts area
possible.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 AM EDT Thursday for CTZ005>012.
NY...Wind Advisory until 2 AM EDT Thursday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 2 AM EDT Thursday for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EDT Thursday for ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...DJ
AVIATION...DW
MARINE...DJ/MW
HYDROLOGY...DJ/MWHazardous weather outlook, Oct 7, 3:33 AM EDT, 14 hours 40 minutes before
Hazardous Weather Outlook National Weather Service New York NY 333 AM EDT Wed Oct 7 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-080900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 333 AM EDT Wed Oct 7 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-080900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 333 AM EDT Wed Oct 7 2020 ...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Oct 7, 5:24 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service New York NY
524 PM EDT Wed Oct 7 2020
CTZ005>007-072215-
Northern Fairfield-Northern New Haven-Northern Middlesex-
524 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
NORTHWESTERN NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 524 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wolcott to New Fairfield. Movement
was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Shelton, Naugatuck,
Southbury, Wolcott, East Hampton, Durham, Newtown, Hartford, Hamden,
Cheshire and North Haven.
LAT...LON 4152 7243 4129 7336 4148 7337 4147 7331
4149 7333 4151 7331 4151 7316 4156 7316
4157 7309 4160 7306 4164 7295 4156 7295
4154 7285 4157 7284 4155 7282 4158 7275
4163 7271 4165 7250
TIME...MOT...LOC 2124Z 284DEG 45KT 4163 7301 4151 7351
DJSpecial weather statement, Oct 7, 5:57 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service New York NY
557 PM EDT Wed Oct 7 2020
CTZ007-008-010>012-072245-
Southern Middlesex-Southern New London-Northern New London-Northern
Middlesex-Southern New Haven-
557 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON...EAST
CENTRAL NEW HAVEN AND MIDDLESEX COUNTIES...
At 556 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Colchester to near Cheshire to Beacon
Falls. Movement was east at 60 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Middletown, Norwich, New London, Guilford, Colchester, Clinton, East
Hampton, Groton, Old Saybrook, Durham, Salem, Chester, Mystic,
Hartford and Waterford.
LAT...LON 4142 7180 4141 7184 4134 7183 4129 7200
4130 7216 4127 7220 4124 7238 4126 7241
4124 7256 4126 7259 4148 7274 4151 7275
4162 7249 4158 7247 4160 7234 4164 7233
4171 7224 4166 7216 4163 7196 4164 7179
TIME...MOT...LOC 2156Z 279DEG 51KT 4159 7232 4147 7287 4144 7303
DJSpecial weather statement, Oct 7, 5:59 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
559 PM EDT Wed Oct 7 2020
CTZ005-009-010-NYZ067>071-072245-
Northern Fairfield-Southern Fairfield-Southern New
Haven-Putnam-Rockland-Southern Westchester-Northern
Westchester-Orange-
559 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...SOUTH
CENTRAL NEW HAVEN...WESTCHESTER...SOUTHEASTERN ORANGE...PUTNAM AND
ROCKLAND COUNTIES...
At 559 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Fairfield to near West Point to
near Otisville. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Bridgeport, New Haven, Stamford, Norwalk, Danbury, White Plains,
Milford, Shelton, Port Chester, Ossining, Peekskill, New Canaan,
Haverstraw, Tarrytown and Mount Kisco.
LAT...LON 4138 7406 4148 7341 4138 7316 4133 7312
4130 7307 4131 7300 4124 7285 4123 7290
4125 7292 4120 7299 4119 7302 4120 7305
4117 7310 4115 7316 4116 7317 4111 7329
4112 7330 4109 7334 4093 7376 4127 7449
TIME...MOT...LOC 2159Z 287DEG 34KT 4147 7345 4137 7397 4143 7450
DJLocal storm report, Oct 7, 6:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
609 PM EDT WED OCT 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG BEAVERBROOK 41.42N 73.42W
10/07/2020 FAIRFIELD CT LAW ENFORCEMENT
TELEPHONE POLES REPORTED DOWN WITH WIRES DOWN ON EAGLE
ROAD.
&&
JELocal storm report, Oct 7, 6:12 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
612 PM EDT WED OCT 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG AQUA VISTA 41.44N 73.44W
10/07/2020 FAIRFIELD CT LAW ENFORCEMENT
TELEPHONE WIRES DOWN WITH DAMAGE TO TELEPHONE POLE AT
CRESTWOOD DRIVE AND GREAT PLAIN ROAD WITH TIME ESTIMATED
BY RADAR.
&&
JESpecial weather statement, Oct 7, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
613 PM EDT Wed Oct 7 2020
CTZ005-006-010-072300-
Northern Fairfield-Northern New Haven-Southern New Haven-
613 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD AND
NEW HAVEN COUNTIES...
At 612 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Durham to near Shelton. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
New Haven, Meriden, Milford, Wallingford, Shelton, Guilford, Durham,
Newtown, Hamden, Cheshire, Branford, North Haven, Monroe, Seymour and
North Branford.
LAT...LON 4148 7274 4142 7274 4144 7267 4134 7261
4133 7261 4133 7260 4124 7255 4126 7259
4123 7276 4125 7278 4123 7290 4125 7292
4119 7301 4120 7304 4139 7321 4153 7275
TIME...MOT...LOC 2212Z 305DEG 33KT 4146 7269 4131 7314
DJThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 4:55 PM EDT | Special Weather Statement | OKX | Orange, Putnam, Rockland | 65 min |
| Oct 7, 5:30 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 45 min |
| Oct 7, 5:59 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 46 min |
| Oct 7, 5:24 PM EDT | Special Weather Statement | OKX | 51 min | |
| Oct 7, 5:57 PM EDT | Special Weather Statement | OKX | 48 min |
Nearby
Special Weather Statements in Connecticut, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.